Annals of Tropical Medicine and Public Health

LETTER TO THE EDITOR
Year
: 2016  |  Volume : 9  |  Issue : 6  |  Page : 419--420

Oral cefepime-induced sterile pyuria and impaired renal function


Beuy Joob1, Viroj Wiwanitkit2,  
1 Sanitation 1 Medical Academic Center, Bangkok, Thailand
2 Hainan Medical University, Haikou, China

Correspondence Address:
Beuy Joob
Sanitation 1 Medical Academic Center, Bangkok
Thailand




How to cite this article:
Joob B, Wiwanitkit V. Oral cefepime-induced sterile pyuria and impaired renal function.Ann Trop Med Public Health 2016;9:419-420


How to cite this URL:
Joob B, Wiwanitkit V. Oral cefepime-induced sterile pyuria and impaired renal function. Ann Trop Med Public Health [serial online] 2016 [cited 2019 Nov 22 ];9:419-420
Available from: http://www.atmph.org/text.asp?2016/9/6/419/193956


Full Text

Dear Sir,

Pyuria in the elderly is an important problem. Detweiler and Mayers noted that the disorders “represent a significant healthcare burden.”[1] There are several causes of pyuria including the unwanted effect due to antibiotic use. The antibiotic-induced renal problem is an important concern in clinical practice. Several antibiotics are mentioned for the renal adverse effect.[2] Here, the authors present a case of oral cefepime-induced sterile pyuria and impaired renal function, which is a rare report. The patient is a 63-year-old female presented with the problem of cloudy urine. She mentioned that she got acute occurrence of cloudy urine without pain sensation or fever. Her vital sign was within normal limit. She had no other personal illness. Urine examination showed numerous white blood cells while the other findings were within normal limit (no hematuria, no proteinuria, no glycosuria, and no bacteriuria). This case presented the history of having antibiotic, oral cefepime (200 mg/day) for consecutive 7 days for treatment of acute febrile illness. The blood test showed impaired renal function (blood urea nitrogen = 31 mg% and creatinine = 2.1 mg%) (The results from her annual checkup in a month before were within normal limit). This case was suspected for the adverse effect of oral cefepime. The patient was suggested for stopping any drug and had oral rehydration. In this case, further urine culture also showed no pathogen. At 1-week follow-up visit, the patient had normal urination and the renal function turned to normal limit. The case was diagnosed to be a case adverse effect of oral cefepime. This case is an uncommon report on the adverse effect of oral cefepime. As known, the first case was published by Mao et al. in 2015.[2] Mac et al. noted that “physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.”[3]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Detweiler K, Mayers D, Fletcher SG. Bacteruria and urinary tract infections in the elderly. Urol Clin North Am 2015;42:561-8.
2Mao HX. Research progress in mechanisms of drug-induced nephrotoxicity. Zhongguo Dang Dai Er Ke Za Zhi 2014;16:330-4.
3Mac K, Chavada R, Paull S, Howlin K, Wong J. Cefepime induced acute interstitial nephritis – A case report. BMC Nephrol 2015;16:15.